Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Sacramento, CA

June 25, 2020Alpine County, Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 25, 2020, 4:56 PM PDT for Alpine County, Tuolumne County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 4:56 PM PDT (23:56 UTC)
Expired
Jun 25, 2020, 5:45 PM PDT
In force
49 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Alpine County, CA, Tuolumne County, CA

The radar

The Reno radar (KRGX), 169 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS56 KSTO 252356
SVRSTO
CAC003-109-260045-
/O.NEW.KSTO.SV.W.0002.200625T2356Z-200626T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
456 PM PDT Thu Jun 25 2020

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tuolumne County in northern California...
  Southeastern Alpine County in northern California...

* Until 545 PM PDT.

* At 454 PM PDT, a severe thunderstorm was located near Kennedy 
  Meadow, or 7 miles northwest of Sonora Pass, and is showing 
  little movement. 

  HAZARD...Quarter size or larger hail is expected. Gusty winds in 
           excess of 50 mph are also possible as storms weaken 
           rapidly. 

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Dardanelle and Kennedy Meadow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground 
lightning. Seek shelter inside a well-built structure. Stay away 
from windows.

&&

LAT...LON 3810 11973 3809 11984 3833 11994 3837 11983
      3846 11970 3835 11963 3828 11965 3826 11961
      3825 11962 3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 2354Z 032DEG 2KT 3839 11973 

HAIL...1.00IN
WIND...<50MPH
 
$$
jhm
2 follow-up statements
090 
WWUS56 KSTO 260020
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
520 PM PDT Thu Jun 25 2020

CAC003-109-260045-
/O.CON.KSTO.SV.W.0002.000000T0000Z-200626T0045Z/
Tuolumne CA-Alpine CA-
520 PM PDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR NORTHEASTERN TUOLUMNE AND SOUTHEASTERN ALPINE COUNTIES...

At 514 PM PDT, a severe thunderstorm was located near Kennedy 
Meadow, or near Sonora Pass, and is nearly stationary. This storm is 
part of an area of thunderstorms, near the Sierra Crest, from 
Lookout Peak in Alpine County, southward to Yosemite National Park.
Gusty winds in excess of 40 or 50 mph are also possible as the 
storms rapidly weaken. 

HAZARD...Hail up to the size of quarters. 

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Dardanelle and Kennedy Meadow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3810 11973 3809 11984 3833 11994 3837 11983
      3846 11970 3835 11963 3828 11965 3826 11961
      3825 11962 3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 0014Z 032DEG 2KT 3838 11974 

HAIL...1.00IN
WIND...<50MPH
 
$$

jhm
831 
WWUS56 KSTO 260048
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
548 PM PDT Thu Jun 25 2020

CAC003-109-260055-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-200626T0045Z/
Tuolumne CA-Alpine CA-
548 PM PDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TUOLUMNE AND
SOUTHEASTERN ALPINE COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been allowed to expire.

An area of strong thunderstorms will persist near the Sierra Crest 
from Alpine County to Yosemite National Park through 7 or 8 pm. Hail 
up to the size of marbles or nickels will be possible with the 
stronger cells, along with dangerous lightning. 

LAT...LON 3810 11973 3809 11984 3833 11994 3837 11983
      3846 11970 3835 11963 3828 11965 3826 11961
      3825 11962 3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 0045Z 032DEG 2KT 3837 11975 

$$

jhm

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:46 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 2:46 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
246 PM PDT Thu Jun 25 2020

.SYNOPSIS...
The prolonged period of hot weather continues through Saturday.
Moderate to very high heat risk is expected today and Friday in
the Valley and foothills, with little overnight relief. Afternoon
and evening thunderstorms mainly over the mountains through the
evening. Significant cooling trend Sunday and into early next
week, with a slight chance of some mountain showers.

&&

.DISCUSSION...
Hot temperatures continue under high upper level height
environment, with widespread 100's for highs and lows in the 60's
and 70's. This is bringing moderate to high heat risk across most
of the area with a heat advisory continue for all Valley
locations through Saturday. Delta breeze is likely to develop
Friday evening and strengthen into Saturday. This will bring much
cooler temperatures and it is likely the heat advisory will be
ended early at least for the southern Sacramento and nrn San
Joaquin Valley, where Saturdays high temperatures may fall back
into the upper 80's/low 90's. Highs will be much warmer over the
nrn/cent Sacramento valley, still around 100 degrees.

Disturbance is dropping south through Nevada this afternoon and
will help initiate thunderstorms along the crest this afternoon.
These storms will move west possibly to Kirkwood, Kyburz and
Pacific House by late afternoon evening. Some of the storms could
be quite strong given 1000-2000 J/kg environment with hail maybe
even some large possible.

Upper low dropping south from the Pacific Northwest will bring
cooler temperatures area-wide and slight mountain shower chances
Sunday.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)...
A broad longwave trough which reaches the Pacific Northwest on
Sunday will position itself over southern Idaho/northern Nevada by
early Monday. Cooler air aloft accompanying this system should
increase the instability enough to spawn scattered showers over
the Sierra. Additionally, the cooler thicknesses and lower heights
assures temperatures will return closer to typical late June
climatology (i.e., Valley highs in the upper 80s). On the fire
weather side, increasing meridional height gradients will enhance
northerly wind fields over the northern and western Sacramento
Valley. The resultant dry, northerly winds may enhance fire
weather concerns on Monday.

While ensemble means favor general troughing over much of the
western U.S. next week, temperatures are likely to rebound to
above average after the brief cool down. To begin the month of
July, Valley highs should return to the mid/upper 90s. ~BRO

&&

.AVIATION...
VFR conditions expected for the next 24 hours. Thunderstorms
expected over the high Sierra, mainly south of I-80, through this
evening. Surface winds generally below 14 knots at TAF sites,
while local gusts up to 30 knots in the vicinity of the Delta are
possible. &&

.STO WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM PDT Saturday for Burney Basin / Eastern
Shasta County-Carquinez Strait and Delta-Central Sacramento
Valley-Motherlode-Mountains Southwestern Shasta County to
Western Colusa County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Northern San Joaquin Valley-Shasta
Lake Area / Northern Shasta County-Southern Sacramento Valley-
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

&&

In the hours before

Special weather statement, Jun 25, 4:50 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Sacramento CA
450 PM PDT Thu Jun 25 2020

CAZ069-260115-
West Slope Northern Sierra Nevada-
450 PM PDT Thu Jun 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
TUOLUMNE...ALPINE AND NORTHEASTERN CALAVERAS COUNTIES THROUGH
600 PM...

At 446 PM PDT, an area of strong thunderstorms developed near the
Sierra Crest north of Yosemite National Park. The cells were moving
slowly to the south and rapidly strenthening and then weakening.

Hail up to the size of nickels are possible with the strongest cells
into early evening. Gusty winds in excess of 40 mph are also
possible as the cells rapidly weaken.

Locations that may be impacted include... Bear Valley, Lake Alpine,
Kennedy Meadow, Ebbetts Pass, Tamarack, Dardanelle, Pinecrest,
Lookout Peak, Lower Kibbie Ridge and Hermit Valley Basin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3810 11973 3809 11983 3806 11987 3790 11989
      3789 11983 3782 11985 3822 12016 3856 12004
      3862 11989 3845 11968 3835 11963 3828 11965
      3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 2346Z 000DEG 49KT 3750 11972

jhm

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:50 PM PDTSpecial Weather StatementSTOTuolumne85 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.